Indiana, 2022

Damaging Winds in Indiana, March 30, 2022

March 30, 2022 · NWS LMK · 3 events in 1 county or zone

As a cold front moved east through southern Indiana, thunderstorms produced isolated severe wind damage as trees and power lines were damaged in Dubois County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As a cold front moved east through southern Indiana, thunderstorms produced isolated severe wind damage as trees and power lines were damaged in Dubois County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 30, 6:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 30, 6:30 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
730 PM EDT Wed Mar 30 2022

...Updated Mesoscale and Aviation Discussions...

.Mesoscale Update...
Issued at 725 PM EST Wed Mar 30 2022

Very strong forcing for ascent noted ahead of the sfc cold front
just east of the Mississippi River, where a QLCS is advancing
eastward. The mid/upper level trough is pivoting northeastward over
MO/AR, with strong divergence just downstream. A 70-80 kt southerly
LLJ is developing over western TN/KY, and these winds quickly lift
northeast over central KY and southern IN this evening.

Given such strong forcing and at least a weakening QLCS pushing
through the region this evening, damaging winds are still very much
a concern due to downward momentum transfer of the intense LLJ.
Lightning activity has been decreasing along the northern portion of
the QLCS in western KY. Instability is expected to play a role as a
primary limiting factor to more widespread severe convection along
the QLCS. A large dewpoint gradient still exists across central KY
with values of 45-50 F west of I-65 and 40-45 F east of I-65. Low-
level moisture return will continue ahead of the line, and dewpoints
should push into the 50s prior to storm arrival. But instability
will remain meager at best, especially east of I-65 late this
evening. Current thinking is that the QLCS will continue to weaken
over central KY, but uncertainty remains on how rapidly that occurs.
But overall, this diminishing trend will result in a lower tornado
threat with time. Thus, a Severe Thunderstorm Watch has been issued
for southern Indiana and portions of central Kentucky. The watch
runs through 05z, and a downstream extension can be issued if the
line maintains itself longer than expected.

&&

.Short Term...(This evening through Thursday)
Issued at 350 PM EDT Wed Mar 30 2022

...GUSTY GRADIENT WINDS OF 45-50 MPH THIS AFTERNOON...
...LINE OF STRONG TO SEVERE STORMS EXPECTED THIS EVENING...

=====================================
Near Term
Now Through 600 PM EDT
=====================================

*Bottom Line Up Front*
- Dry and windy conditions for the rest of the afternoon
- Southerly wind gusts of 45-50 mph possible
- Enhanced fire danger in eastern portions of the CWA

Afternoon satellite imagery reveals partly to mostly sunny skies
across the region.  Current surface temperatures are in the upper
70s to the lower 80s.  We've hit 84 at KSDF which breaks the
previous record set back in 1977 and 1895. As expected, good
atmospheric mixing has taken place as we've scoured out a bit of
moisture. dewpoints across the region bottomed out in the upper 30s,
but with the cloud cover and continued moisture advection, the
dewpoints have risen a few degrees over the past hour or so.
Moisture did mix out a bit better out across our western CWA as well
as dewpoints have fallen into the lower-mid 40s.  We still have a
decent dewpoint gradient out across far western KY where dewpoints
out toward Fulton county are near 60.

Currently surface winds remain out of the south with sustained
speeds of 20-25 mph with gusts in the 35-40 mph range.  So far, we
have had gusts in the upper 40 mph range across the KY Mesonet. We
still could see some sporadic 45-50+ mph gusts over the next few
hours.  However, as mid-high level clouds come into the region,
mixing will become more limited and wind gusts will likely remain
the 40s into the evening hours.

With the mix out occurring, we do have some lower RH values across
the region.  A few spots out across our eastern areas did drop below
25% which necessitated a Red Flag Warning for eastern areas.  RH
values are expected to increase a bit as we go through the
afternoon.  However, the combination of low RH, gusty winds, and low
10h fuels will lead to dangerous fire conditions across the region
through early evening.  Therefore, the Red Flag Warning will
continue.

Strong capping up near 700 hPa as evidenced on the 18Z ILN and OHX
special soundings looks to keep things dry through the early evening
hours.

=====================================
This Evening and Overnight
600 PM EDT Tonight to 600 AM Thursday
=====================================

*Bottom Line Up Front*

- Squall line expected to move into western KY this evening
- Best chances of strong to severe storms west of I-65
- Damaging wind gusts and isolated tornadoes main threats

Squall line out to the west continues to get better organized this
afternoon.  Thus far, lightning has been confined to points in AR
and points south.  Latest high res CAMs and ensemble guidances has
shown a slower progression of the squall line into the region.
Earlier thinking was that the squall line would enter our western
CWA near 00Z, but that may be a bit too fast given current trends
and current forecasts.

Severe threat remains quite elevated, especially across our western
CWA where we will have a high shear/low instability set up. Overall
trends continue to show the best combination of shear and available
instability remaining across western KY this evening and it may
develop a bit more eastward into our CWA.  In any case, storms out
to the west will pose a damaging wind and isolated tornado hazard
this evening.  Current high res and HREF guidance still does show
numerous 2-5km UH tracks over far western KY.  However, these tracks
really diminish as you approach the I-65 corridor.  This is likely
due to the lower moisture and instability expected in the I-65
corridor and points east.  Additionally, model soundings do show a
slightly backed surface wind profile across our western CWA this
evening. However, as the night wears on, those SE surface winds veer
back to the south with time which reduces the directional shear
component.  With the LLJ pushing into the region, any storms out to
our west should be able to tap into this and bring that higher
momentum air to the surface.  Thus, the SPC ENH risk area was pushed
a bit further to the north and east with the 1630Z issuance to
account for this.

Storms look to enter our CWA between 00-02Z and should progress
eastward toward the I-65 corridor by 04-05Z and into the I-75
corridor in the 06-07Z time frame. Overall confidence for severe
weather remains high in our western third of our forecast area.
However, confidence drops considerably as you get closer to the I-65
corridor for several reasons.  1. Later arrival of storms as the
atmosphere starts to stabilize.  2. Substantial uncertainty about
whether strong moisture advection ahead of the squall line will be
able to moisten the atmosphere enough to support deep convection
from I-65 and points east. 3. How quickly will the line deteriorate
given the progressively unfavorable environment.

Confidence in how well CAMs can handle the complex environment
remains uncertain, but given the strong shear and environmental wind
profiles, there remains a risk of damaging wind gusts with even
shallow convection that may be diminishing in strength as it heads
eastward into central KY overnight.  Surface cold front will be on
the heels of this convection and some additional showers may develop
right along the frontal interface late tonight.  So, we will plan to
keep high PoPs going for the overnight period.

For Thursday, we'll be in the post frontal flow and we'll get into
the dry slot for a time.  However, with steepening lapse rates due
to colder air coming in aloft, some scattered showers will be
possible in spots in the afternoon.  Highs will range from the low-
mid 50s over southern IN and central KY, with daily highs in the
upper 60s in the east, but temps falling throughout the day.

.Long Term...(Thursday night through Wednesday)
Issued at 336 PM EDT Wed Mar 30 2022

Thursday night

An upper closed low, embedded in an upper trough, swings through
northern Indiana. This will provide southern Indiana and central
Kentucky with a chance for stratiform rainfall and drizzle. There is
still some variation in the models. The DGZ may or may not be
saturated. A lack of ice crystals would lead to more drizzle. In
reality, the region will probably see a little of both. Parts of
southern Indiana could even see a flurry mixed in for an hour or two
which would have zero impact on anything.

Friday

Temperatures begin the day near and just above freezing, but skies
clear throughout the day as high pressure and upper ridging advance
from the Ozarks into the Lower Ohio Valley. Anticyclonic flow around
the surface high keeps a northern component to the winds which will
limit highs to the upper 40s to mid 50s, but as the high passes
overnight, winds veer towards the south.

Saturday

WAA from the southern winds will help to lift temperatures from
previous days as they reach into the upper 50s to low 60s. A surface
low, associated with an upper trough, will drag a weak trailing cold
front towards the CWA. Clouds are expected to be thicker over
southern Indiana and thinner towards southern Kentucky. Afternoon
hours bring low rain chances (around 20% or less) to southern
Indiana and areas mainly north of the parkways in Kentucky. Any
light rainfall that does develop will move east of the CWA during
the first half of the night.

Sunday

Even with light northern winds in place, upper ridging and surface
high pressure will bring clear skies to the region, keeping
temperatures mostly in the 60s.

Monday - Wednesday

Upper flow becomes more zonal as a front, extending from a surface
low over the western Great Lakes, sets up along the Ohio River. The
front could stay north of the river across southern Indiana or sink
just south of the river. Either way, light precipitation is expected
near the front, but it could take some time for the lower levels to
saturate, so Monday will likely remain mostly dry.

A better chance of rain and possibly storms will arrive on Tuesday
as a digging shortwave strengthens an upper trough. This will result
in a strong surface low forming over Texas, before getting quickly
ejected towards the CWA. This will bring more widespread heavier
rain to the area. It's still early, so expect timing and details to
change as the event nears.

&&

.Aviation...(00Z TAF Issuance)
Issued at 720 PM EDT Wed Mar 30 2022

IMPACTS:
- Strong and gusty south winds through late evening
- Line of strong to marginally severe storms late evening to just
after midnight

DISCUSSION:

Strong southerly winds will continue well into the evening as a dry
column is allowing for very efficient mixing. Will keep prevailing
gusts generally in the 35 kt range, but more like 30 kt for HNB
where it's already clouding up ahead of the line.

Main convective line will bring brief IFR cig/vis in very heavy
rain, and while winds won't be much stronger than the pre-storm
gradient winds the direction will be erratic.  Will run the worst
conditions in 2-hr TEMPO groups, even though the strong storms are
unlikely to cover the whole TEMPO period, with SDF hitting in the 03-
05Z time frame. Main source of uncertainty is how well these storms
hold up as they push eastward toward LEX.

Storms exit to the east after midnight, or more like 07Z for LEX,
giving way to lighter rain showers and winds still gusting near 25
kt out of the SW.  Ceilings will initially be VFR, albeit just
barely, but will build down into MVFR and likely below 2000 feet for
a decent chunk of Thu morning. Look for improving ceilings and WSW
winds Thu afternoon, with gusts around 20-25 kt.

CONFIDENCE:

High on storms occurring, medium on exact impacts and timing.
High on winds.
Medium on ceilings Thursday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until midnight EDT /11 PM CDT/ tonight for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until midnight EDT /11 PM CDT/ tonight for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

     Red Flag Warning until 8 PM EDT /7 PM CDT/ this evening for
     KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082.

&&

Mesoscale...EBW
Short Term...MJ
Long Term....KDW
Aviation...RAS
Hazardous weather outlook, Mar 30, 2:56 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 PM EDT Wed Mar 30 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-312000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
356 PM EDT Wed Mar 30 2022 /256 PM CDT Wed Mar 30 2022/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT...
...RED FLAG WARNING IN EFFECT UNTIL 800 PM EDT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Gusty south winds will be seen across the outlook area this
afternoon. Sustained winds of 25 to 35 mph with gusts of 45 to 50
mph will be possible prior to storms arriving later this evening.

Showers and embedded thunderstorms this evening and tonight could
be strong to severe, with damaging straight line winds and spin
up tornadoes possible. This line is expected to pass through the
region between the hours of 9 PM and 3 AM.

There is also an enhanced fire danger for locations east of I-65
Wednesday afternoon. The combination of strong winds, dry fuels, and
low relative humidity will make for difficult conditions to control
any outdoor burning. A Red Flag Warning has been posted until 800
PM EDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Spotters are also
encouraged to relay reports of measured wind speeds or any wind
damage during the day.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/KDW

In the hours before

Local storm report, Mar 30, 2:40 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     NON-TSTM WND GST 4 NW OKOLONA            38.18N 85.74W
03/30/2022  M52 MPH          JEFFERSON          KY   ASOS

            45 KT PEAK WIND AT SDF.

&&

RAS
Local storm report, Mar 30, 6:46 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 3 E PROVIDENCE          36.67N 86.61W
03/30/2022  M50 MPH          SIMPSON            KY   MESONET

            KENTUCKY MESONET.

0705 PM     NON-TSTM WND GST 1 NNW GAMALIEL          36.66N 85.80W
03/30/2022  M54 MPH          MONROE             KY   MESONET

            KENTUCKY MESONET.

&&
Special weather statement, Mar 30, 7:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
805 PM EDT Wed Mar 30 2022

INZ083-310045-
Dubois IN-
805 PM EDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of Dubois County through
845 PM EDT...

At 804 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winslow to near Eureka. Movement was
northeast at 80 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Indiana.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8672 3852 8672 3820 8692 3820 8707
TIME...MOT...LOC 0004Z 205DEG 67KT 3835 8722 3793 8716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJS
Special weather statement, Mar 30, 7:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
829 PM EDT Wed Mar 30 2022

INZ083-084-089-KYZ023-024-026-310100-
Crawford IN-Perry IN-Dubois IN-Hancock KY-Ohio KY-Breckinridge KY-
829 PM EDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of southeastern Dubois,
northwestern Crawford, Perry, Hancock, northwestern Breckinridge and
north central Ohio Counties through 900 PM EDT/800 PM CDT/...

At 829 PM EDT/729 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Grandview to 6 miles
northwest of Hartford. Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Tell City around 735 PM CDT.

Other locations in the path of these storms include Hawesville and
English.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Severe Thunderstorm Watch remains in effect until 100 AM
EDT/midnight CDT/ for south central Indiana...and central Kentucky.

&&

LAT...LON 3756 8698 3763 8695 3767 8682 3771 8687
      3775 8682 3779 8682 3784 8685 3784 8691
      3788 8689 3790 8695 3793 8695 3802 8680
      3800 8677 3810 8677 3812 8681 3821 8679
      3838 8666 3840 8645 3801 8648 3772 8667
TIME...MOT...LOC 0029Z 213DEG 62KT 3796 8695 3754 8698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJS
Local storm report, Mar 30, 7:31 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     NON-TSTM WND GST 1 ENE HARDYVILLE        37.26N 85.78W
03/30/2022  M53 MPH          HART               KY   MESONET

            KENTUCKY MESONET.

&&

RAS

The radar

The Evansville,IN radar (KVWX), 75 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
March 30, 7:35 PM EST
Where
Dubois County, 0.41 mi E of Ferdinand
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.219, -86.862

There was a power line down on the 500 block of Maryland Street.

Thunderstorm Wind, Dubois

When
March 30, 7:39 PM EST
Where
Dubois County, 1.44 mi NNE of Ferdinand
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.240, -86.862

A power line was down on the 2400 block of Willow Lane.

Thunderstorm Wind, Dubois

When
March 30, 7:40 PM EST
Where
Dubois County, 0.88 mi NE of Ferdinand
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
38.230, -86.860

Several trees were snapped. Two pines were snapped including one at the trunk. One large Maple tree snapped near the ground, and another large Maple tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015616, 1015618, 1015617.